Pharmacist medication reviews are “crucial” to preventing drug-drug interactions including CAMs in oncology, say international researchers

Two studies presented at the European Society for Medical Oncology (ESMO) 2018 Congress in Munich, Germany, have looked at the use of complementary and alternative medicines (CAMs) in sarcoma cancer patients and how this can lead to drug-drug interactions.

In the first study, researchers from the University of Heidelberg considered CAMs as a broad range of practices including supplementation of vitamins or minerals, Chinese or healing herbs, homeopathy, acupuncture, meditation, yoga, Tai Chi, or changes in dietary habits, like switching to a ketogenic or vegan diet.

Among the 325 sarcoma centre outpatients who were surveyed, CAM usage was reported by 51%—of whom 12% used just before the tumour disease, 24% are currently using, and 15% used only during the tumour disease, in parallel with cancer treatments but not currently.

Cancer diagnosis was found to have sparked patients’ interest in CAMs in 44% of participants.

The main reasons for use were to boost the immune system (78%), and to strengthen their body (76%).

Source: ESMO

Study supervisor Professor Peter Hohenberger said patients mostly accessed information on CAMs on the Internet and other media (43%), friends (15%) and healing professionals (14%).

Patients said CAMs use effectively complemented their conventional medicine, but also reported they were not sufficiently informed about risks and benefits.

“The high proportions of patients using CAM that could interfere with oncological drugs via competitive pathways warrants more detailed investigations,” found the authors.

Dr Markus Joerger of Cantonal Hospital in St Gallen, Switzerland, told ESMO that the low risk perception associated with CAMs among patients is a big issue.

“Patients tend to believe that supplements or herbs are generally safe, but they are not without risk.

“In daily practice, if you don’t know what your patient is taking as alternative medicine, the risk of drug-drug interactions can significantly increase and have an impact on clinical outcomes.”

In a second study presented at the ESMO 2018 Congress, French researchers looked at the impact of pharmacist evaluation on reducing drug-drug interactions.

They included 202 sarcoma patients enrolled before chemotherapy (86%) or tyrosine kinase inhibitor (TKI).

Among the sample, the median amount of medications was three.

Sixty-five patients were taking at least five drugs, while 34 (17%) were using CAMs.

A pharmacist performed 157 medication reviews, and made 71 interventions among 59 patients including: 34 drugs discontinued, 16 replacements, 2 dose adjustments, 19 drug monitoring.

Thirty-seven potential drug-drug interactions with severity classified as “major” were identified, and 29% of interventions involved use of CAMs.

Pharmacist interventions were more frequent TKI than for chemotherapy patients (63% vs 7%, p<0.001).

Medication review by a pharmacist is of “crucial importance” to preventing drug-drug interactions with TKI in sarcoma patients, say the authors.

“In our review, 29% of drug-drug interactions requiring pharmacist interventions were associated with complementary alternative medicines,” said lead author Dr Audrey Bellesoeur of University Paris Descartes, France.

“Risks of interactions with non-conventional drugs are the same as for other co-medications: mainly increased toxicity and loss of efficacy of anti-cancer treatments.

“However, we often have less information on the composition of these products and their risk of toxicity or interaction when used in combination with other agents.”

Dr Joerger says that characterising the risk of these interactions will be increasingly relevant in the future.

“Since more options of care are available, patients are receiving more and more co-medications but they are still not routinely checked for drug-drug interactions.

“Medical review by a clinical pharmacist can certainly be an effective strategy to avoid or limit them as the study showed.”